Fresh fruits and vegetables provide needed vitamins – Butler County Times-Gazette

0

By Dr. Keith Roach

DEAR DR. ROACH: I am a 62 year old female. After about two weeks (sometimes less) of taking water-soluble vitamin supplements, I experience severe abdominal discomfort or a burning sensation. I feel like I have a urinary tract infection or a vaginal infection. I also experienced the same symptoms while taking collagen. It doesn’t matter what form or brand of supplements I take. I have tried the most. I went to see my doctor and both infections were ruled out multiple times. I finally figured out it was caused by the supplements. When I stop taking them, the discomfort disappears within a week. I have no problem with fat soluble vitamins. I’ve asked every doctor I’ve seen for the past 30 years about it, and none have heard of it. Their solution is not to take them. As I get older, I fear that I cannot maintain my health through my diet alone. Am I getting enough vitamins without supplements if I eat well? — SL

TO RESPOND: Bladder irritation may be due to a urinary tract infection, but that is not the only reason. Many substances can irritate the bladder and vitamins are on the list. Water-soluble vitamins (ie, all but vitamins A, D, E, and K) are often formulated in such high doses that they are rapidly excreted by the kidneys and concentrated in the bladder. A list of common irritants compiled by Johns Hopkins is here: https://tinyurl.com/bladderirritant.

Most people don’t need multivitamin supplements. You can get all the vitamins you need by eating plenty of fresh or frozen fruits and vegetables.

DEAR DR. ROACH: I used to have very strong nails, but in recent years my nails have become weaker and weaker. I keep them very short, and they always nick and break. I’ve asked different doctors about it over the years and tried everything they suggested: silica, vitamin E, moisturizer, etc. I always wear gloves to do the dishes. The last time I saw the doctor for anything else and mentioned it, she thought that the fact that I had arthritis in my hands might be causing an autoimmune issue with the nails.

I know this sounds like a minor issue, but it’s driving me crazy! I’m an otherwise healthy 64 year old male, and it’s not totally a cosmetic issue, as it gets painful when the already short nails break even lower! It’s mostly my fingernails. My nails aren’t breaking, but they seem weaker than before. Do you have any suggestions? —S.

TO RESPOND: The simple fact of aging can be the cause of brittle nails. You’re already doing a lot of what I would recommend on the front line, like moisturizing and avoiding chemicals by wearing gloves when washing dishes or when using any kind of household cleaners.

Going back to what your doctor told you, if there are signs of psoriatic arthritis (which causes nail pitting), you may need treatment to protect your joints. Alternatively, a visit to the dermatologist can identify (or rule out) nail and skin conditions that may be causing brittleness.

Biotin is often recommended to improve nail strength. It’s unclear if it works, but some patients and readers swear it has helped them.

Dr Roach regrets that he cannot respond to individual letters, but will incorporate them into the column whenever possible. Readers can email questions to [email protected] cornell.edu or mail to 628 Virginia Dr., Orlando, FL 32803.


Source link

Share.

Comments are closed.